AKRON (AP) —Officials responding to a recent spike in opiate overdoses around Akron suspect some users are trying to increase the potency of heroin and other drugs by mixing in a powerful anesthetic that’s used to sedate elephants and other large animals.
Now, Tri-State officials say the drug is becoming an issue here as well.
Authorities say the drug carfentanil has been found in syringes used by some of the individuals who died in Akron this month.
Akron Police Lt. Rick Edwards says there have been 91 overdoses and eight deaths in the city from July 5 through early Thursday.
Hamilton County health officials said Friday that county hospitals started seeing a similar spike in cases on Wednesday.
Edwards says investigators aren’t sure where the drug, which isn’t approved for human use, is coming from. It’s listed as having a potency 100 times that of fentanyl, which has been blamed for a recent uptick in heroin-related deaths.
“We do not know what quantities or manufacturing methods are used by those dealing in heroin, so we must use extreme caution in the field and in treatment facilities. If you come across drugs in the field, do not handle them without appropriate protection. We are recommending that all law enforcement officers and first responders suspend field-testing of suspected heroin due to the unknown composition of street drugs,” Hamilton County Heroin Coalition’s Chief Tom Synan said in a news release.
“We’re asking those working with users to please warn of this potentially deadly mixture,” Health Commissioner Tim Ingram said in the news release. “In addition, it is important to warn first responders and medical personnel that carfentanil can be hazardous to them, as well.”